Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 56, NWS Pittsburgh, PA

May 25, 2019Forest County, Mercer County, Venango County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 25, 2019, 6:58 PM EDT for Forest County, Mercer County, Venango County, Pennsylvania. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 25, 2019, 6:58 PM EDT (22:58 UTC)
Expired
May 25, 2019, 7:45 PM EDT
In force
47 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Forest County, PA, Mercer County, PA, Venango County, PA

The radar

The Pittsburgh radar (KPBZ), 105 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 4:50 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 11.0 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2019-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2019-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
124 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1041 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 6:55 PM EDT, 3 minutes earlier.

Area forecast discussion, May 25, 6:55 PM EDT, 3 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
655 PM EDT Sat May 25 2019

.SYNOPSIS...
Periodic thunderstorms can be expected until passage of a Sunday
night cold front.

&&

.NEAR TERM /THROUGH SUNDAY/...
The eve update featured cosmetic adjustments to PoPs and wx based on
the latest radar trends. Severe threat will continue until passage of
a shortwave across the Great Lakes later this evening.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY/...
Models suggest a weak boundary will stall across the northern
portion of the CWA by sunday morning, which may act as an initial
focus Sunday afternoon before the arrival of a cold front. Another
weak shortwave, embedded in quasi-zonal flow on the northern
periphery of southeast CONUS high pressure, will progress through the
region late Sunday afternoon.

Convection will initiate by mid afternoon as the atmosphere
undergoes diurnal destabilization under modest mid-level lapse
rates. The frontal boundary will gradually progress southward through
the afternoon and evening. Sufficient deep layer shear and lift
should promote loosely organized storms moving close to parallel that
of the W-E oriented cold front boundary. With such motion, localized
heavy rain and flash flooding is certainly possible and will have to
be monitored.

By late evening, convection will have diminished as ridging and
subsidence builds in wake of the shortwave trough. The region will be
in a bit of a saddle point in terms of low level flow. With little or
no wind and a likely saturated boundary layer, dense fog formation
is certainly possible Monday morning. This will be highly dependent
on the antecedent convection. Temperatures will fall into the 50s to
low 60s by dawn Monday.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Strong southeast CONUS ridging will continue to influence our
sensible weather. Warm conditions will continue through the forecast
with daily rain chances with each passing shortwave trough on the
northern periphery of this high.

Models do suggest a longwave pattern change by next weekend.
However, the area will likely remain in quasi-zonal flow aloft, with
several transient shortwave troughs, and thus, periodic rain chances.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Convection and associated restrictions will continue to plague area
terminals through the evening.

MVFR to IFR cig restrictions are expected to develop early Sunday
morning as moisture advection gets trapped underneath a low level
inversion set up by a stationary boundary. Daytime heating will
slowly lift the cigs, but additional storms ahead of an advancing
cold front may cause restrictions to persist longer.

.Outlook...
Another round of precipitation is expected after Tuesday.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, May 25, 4:47 AM EDT, 14 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
447 AM EDT Sat May 25 2019

OHZ039>041-048>050-057>059-068-069-PAZ013-014-020>023-029-031-
073>076-WVZ001>004-260900-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Lawrence-Butler-Beaver-
Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland-
Westmoreland Ridges-Fayette-Fayette Ridges-Hancock-Brooke-Ohio-
Marshall-
447 AM EDT Sat May 25 2019

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, west central Pennsylvania, western Pennsylvania,
northern West Virginia and northern panhandle of West Virginia.

.DAY ONE...Today and tonight.

Strong to severe storms are possible this afternoon and evening.
Strong and damaging wind gusts, large hail, and tornadoes are all
possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong to severe storms are possible once again Sunday afternoon.
Damaging wind gusts and isolated large hail are possible.
Additionally, there is an increased risk of flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MDZ001-WVZ012-021-509>514-260900-
Garrett-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
447 AM EDT Sat May 25 2019

This Hazardous Weather Outlook is for western Maryland and northern
West Virginia.

.DAY ONE...Today and tonight.

A few strong to severe thunderstorms are possible late Saturday
afternoon and evening. This primary threats with the strongest of
storms are damaging wind gusts and large hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong to severe storms are possible once again Sunday afternoon.
Damaging wind gusts and isolated large hail are possible.
Additionally, there is an increased risk of flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ007>009-015-016-260900-
Mercer-Venango-Forest-Clarion-Jefferson PA-
447 AM EDT Sat May 25 2019

This Hazardous Weather Outlook is for northwest Pennsylvania and
west central Pennsylvania.

.DAY ONE...Today and tonight.

Strong to severe storms are possible this afternoon and evening.
Strong and damaging wind gusts, large hail, and tornadoes are all
possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, May 25, 4:28 PM EDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
428 PM EDT SAT MAY 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     HAIL             2 N CAMBRIDGE           40.05N  81.59W
05/25/2019  M0.88 INCH       GUERNSEY           OH   TRAINED SPOTTER

&&

EVENT NUMBER PBZ1902093
Local storm report, May 25, 5:28 PM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
528 PM EDT SAT MAY 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     HAIL             1 SW NEWPORT            40.35N  81.36W
05/25/2019  E1.25 INCH       TUSCARAWAS         OH   TRAINED SPOTTER

&&

EVENT NUMBER PBZ1902094

TGREEN
Local storm report, May 25, 5:36 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
536 PM EDT SAT MAY 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     HAIL             BARNESVILLE             39.99N  81.17W
05/25/2019  E0.88 INCH       BELMONT            OH   SOCIAL MEDIA

&&

EVENT NUMBER PBZ1902095

TGREEN
Local storm report, May 25, 5:58 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
558 PM EDT SAT MAY 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             1 SE BELMONT            40.02N  81.03W
05/25/2019  E1.00 INCH       BELMONT            OH   911 CALL CENTER

&&

EVENT NUMBER PBZ1902096

TGREEN
Special weather statement, May 25, 6:18 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
618 PM EDT Sat May 25 2019

OHZ049-058-059-252245-
Guernsey-Harrison-Belmont-
618 PM EDT Sat May 25 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT SOUTHERN HARRISON...NORTHEASTERN GUERNSEY AND
NORTHWESTERN BELMONT COUNTIES...

At 618 PM EDT, a strong thunderstorm was located near Freeport,
moving east at 30 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
Cadiz...                          Freeport...
Antrim...                         Flushing...
Holloway...                       New Athens...
Morristown...                     Piedmont...
Piedmont Lake...

This includes  Interstate 70 in Ohio between mile markers 203 and
210.

LAT...LON 4009 8137 4022 8133 4025 8096 4004 8103
TIME...MOT...LOC 2218Z 275DEG 24KT 4016 8129
Special weather statement, May 25, 6:44 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
644 PM EDT Sat May 25 2019

OHZ049-050-058-059-WVZ002>004-252315-
Guernsey-Jefferson-Harrison-Belmont-Marshall-Brooke-Ohio-
644 PM EDT Sat May 25 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND
AND HEAVY RAIN WILL AFFECT SOUTHEASTERN HARRISON...SOUTHERN
JEFFERSON...EASTERN GUERNSEY...NORTHERN BELMONT...WESTERN OHIO...
NORTHWESTERN MARSHALL AND SOUTHWESTERN BROOKE COUNTIES...

At 644 PM EDT, a strong thunderstorm was located near St.
Clairsville, moving east at 35 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
Wheeling...                       Martins Ferry...
St. Clairsville...                Bellaire...
Cadiz...                          Warwood...
Bethlehem...                      Clearview...
McMechen...                       Tiltonsville...
Bridgeport...                     Benwood...

This includes the following highways...
  Interstate 70 in Ohio between mile markers 209 and 225.
  Interstate 70 in West Virginia between mile markers 0 and 3.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4012 8127 4024 8121 4024 8061 3998 8071
TIME...MOT...LOC 2244Z 286DEG 28KT 4012 8095

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 2:24 PM EDTSevere Thunderstorm WarningPBZFayette, Westmoreland51 min
May 25, 6:14 PM EDTSevere Thunderstorm WarningPBZGreene46 min
May 25, 6:17 PM EDTSevere Thunderstorm WarningPBZMercer, Venango43 min
May 25, 6:24 PM EDTSevere Thunderstorm WarningPBZBeaver36 min
May 25, 6:37 PM EDTSevere Thunderstorm WarningPBZForest, Venango38 min
May 25, 6:55 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Butler, Lawrence, Washington50 min
May 25, 7:20 PM EDTSpecial Weather StatementPBZAllegheny25 min
May 25, 7:31 PM EDTSevere Thunderstorm WarningPBZAllegheny, Armstrong, Butler, Indiana, Westmoreland44 min
May 25, 7:33 PM EDTSevere Thunderstorm WarningPBZClarion, Forest, Jefferson28 min
May 25, 7:56 PM EDTTornado WarningPBZArmstrong, Westmoreland17 min
May 25, 4:05 PM EDTSevere Thunderstorm WarningPBZGuernsey, Muskingum, Noble40 min
May 25, 4:10 PM EDTTornado WarningPBZGuernsey, Muskingum35 min
May 25, 4:31 PM EDTSevere Thunderstorm WarningPBZCarroll, Coshocton, Harrison, Tuscarawas44 min
May 25, 4:43 PM EDTSevere Thunderstorm WarningPBZBelmont, Guernsey, Noble47 min
May 25, 4:46 PM EDTTornado WarningPBZCarroll, Harrison, Tuscarawas29 min
May 25, 5:19 PM EDTSevere Thunderstorm WarningPBZBelmont41 min
May 25, 5:24 PM EDTTornado WarningPBZBelmont36 min
May 25, 6:18 PM EDTSpecial Weather StatementPBZHarrison27 min
May 25, 6:44 PM EDTSpecial Weather StatementPBZBelmont31 min
May 25, 6:49 PM EDTSevere Thunderstorm WarningPBZBelmont, Harrison, Jefferson26 min
May 25, 2:39 PM EDTSpecial Weather StatementPBZPreston36 min
May 25, 6:21 PM EDTSevere Thunderstorm WarningPBZMarion, Wetzel39 min
May 25, 7:14 PM EDTSpecial Weather StatementPBZOhio31 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.